Wyoming, 2021

Heavy Snow and High Wind in Wyoming, December 25 to 28, 2021

December 25 to 28, 2021 · NWS CYS · 16 events in 13 counties and zones

Strong winds quickly returned to much of southeast Wyoming with gusts as high as 75 MPH being reported in Rawlins. Interstate 25 and 80 not only closed to light, high-profile vehicles, but also had to close due to winter conditions at times as a snow squall moved across Carbon and Albany Counties resulting in whiteout conditions.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds quickly returned to much of southeast Wyoming with gusts as high as 75 MPH being reported in Rawlins. Interstate 25 and 80 not only closed to light, high-profile vehicles, but also had to close due to winter conditions at times as a snow squall moved across Carbon and Albany Counties resulting in whiteout conditions. Additionally, the Snowy and Sierra Madre Mountains received 2 to 3 feet of snowfall on the 26th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 10:37 PM MST, 23 minutes earlier.

Area forecast discussion, Dec 25, 10:37 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 PM MST Sat Dec 25 2021

.UPDATE...
Issued at 627 PM MST Sat Dec 25 2021

Quick update to tonight's and Sunday's forecast, mainly to lower
min temperatures a few degrees in areas with snow cover, and
gradually increase cloud cover north of I-80. Temperatures near
the I-80 corridor from around Laramie over towards Cheyenne are
already much colder than the previous forecast, so dropped min
temperature another 5 to 7 degrees due to snow pack and decent
radiational cooling. Expect increasing clouds later tonight, so
did not go too cold with lows in the mid to upper teens expected
around Laramie and Cheyenne, but remaining in the 20s to low 30s
elsewhere.

&&

.SHORT TERM...(This evening through Monday)
Issued at 210 PM MST Sat Dec 25 2021

Merry Christmas all...hope everyone had a great holiday. Forecast
challenges deal with heavy mountain snow and a widespread strong
wind event setting up for the area.

Currently...Frontal Boundary to our north this afternoon lays
roughly from Rapid City to Sheridan into extreme western Montana.
Front is separating very cold air to the north with fairly warmer
air over our CWA. Current temperatures in Montana this afternoon
barely breaking 0F while across southeast Wyoming...temperatures
have climbed into the upper 30s to mid 40s. Off the central
California coast...another Pacific low pressure system set to
impact California as it moves inland this evening.

Pretty cold tonight as skies clear. Areas that received snow last
night and this morning could see colder temperatures. Did undercut
overnight lows...but evening shift will need to monitor closely.
NAM...SREF and GFS brings a slug of moisture into the Snowy and
Sierra Madre Ranges this evening towards midnight...while ECMWF
holds back about 6-12 hours. Good lift this evening as these two
zones on the left front quadrant of a 165kt upper jet. Do believe
snow amounts will be higher than expected in this pattern...so
went with a Winter Storm Warning for the Snowy and Sierra Madres.

Gradients begin to increase Sunday. In house guidance showing
Craig to Casper 850/700mb height gradients up to 77/65mtrs
respectively by 21Z Sunday. GFS 700mb winds over Carbon and Albany
Counties up to 50kts by 18Z Sunday...which continue to increase
into Sunday evening. Gradients peak out at 81/69mtrs Sunday
evening. As upper shortwave tracks through the area Sunday
afternoon...looks like we could see a fairly widespread Bora wind
event. Significant downward omegas for Sunday night into Monday
morning. GFS 750 and 800mb winds widespread with 50-60kts across
the entire CWA. Upgraded inherited High Wind Watches to warnings
across southeast Wyoming. These strong winds could spread out
into the Nebraska Panhandle as well with GFS 800mb winds 55-60kts.
Soundings suggesting a well mixed layer Sunday late afternoon
into the evening hours...so confidence is growing that the strong
winds will materialize in the Panhandle. High Wind Watches have
been posted for much of the Panhandle as well as the rest of the
southeast Wyoming Plains.

.LONG TERM...(Monday night through Saturday)
Issued at 210 PM MST Sat Dec 25 2021

Tuesday...The next shortwave trough aloft and its associated
Canadian origin cold front pass across our counties, bringing even
colder temperatures with 700 mb temperatures near -17 Celsius. Aside
from scattered orographic snow showers over the Snowy and Sierra
Madre Ranges, it will remain dry.

Wednesday...The cold temperatures will continue under west flow
aloft, with some orographic snow showers over our western mountains.
Low and mid level gradients suggest windy conditions, especially
across southeast Wyoming.

Thursday...For the penultimate day of the year, should see a slight
modification in maximum temperatures with some downslope warming.
Strong west flow at low and mid levels will continue to produce
a windy day with our wind prone locations possibly seeing high wind
criteria.

Friday...For the final day of the year, the next shortwave trough
aloft carves out over western Wyoming and Utah with colder air
pushing southward across Wyoming for the first few days of January.
One more seasonable day before the colder air filters in for the
holiday weekend. Moist flow aloft will help produce scattered
orographic snows again for the Snowy and Sierra Madre Ranges.

New Years Day...High amplitude shortwave trough aloft passes across
Wyoming, producing scattered snow showers early in the day, followed
by drying in its wake. Turning colder in the wake of the associated
cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1030 PM MST Sat Dec 25 2021

VFR conditions currently for area terminals with snow showers
beginning over the next few hours across Carbon County near KRWL.
Could see lower ceilings and visibility with heavier bands of
snow. Latest Hi-Res guidance would suggest snow potential to
increase around 10z. Left remaining times after 12z as VCSH for
KRWL and KLAR as snow band timing may change and might not be as
persistent. In addition to snow potentially lowering flight
conditions at times on Sunday, strong winds are expected for most
area terminals by the afternoon. Gusts 40 to 50 kts are likely
even into the Nebraska Panhandle by late in the afternoon.

&&

.FIRE WEATHER...
Issued at 210 PM MST Sat Dec 25 2021

Widespread strong wind event set to take shape Sunday into Monday
across southeast Wyoming and Nebraska Panhandle. Humidity expected
to stay above critical levels however...keeping fire weather
conditions in check. We continue under this weather pattern
through next week with periods of mountain snow and strong winds
for southeast Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Sunday afternoon through late Sunday night
     for WYZ102-108-119.

     High Wind Warning from 2 PM Sunday to 5 AM MST Monday for WYZ101-
     103-105>107-115>118.

     High Wind Warning from 11 AM to 11 PM MST Sunday for WYZ104-109-
     111-113.

     Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

     High Wind Warning from 9 AM Sunday to 5 AM MST Monday for WYZ110.

NE...High Wind Watch from Sunday afternoon through late Sunday night
     for NEZ003-019>021-054-055-096.

&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 25, 4:00 AM MST, 19 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MST Sat Dec 25 2021

WYZ106-109>118-261100-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
400 AM MST Sat Dec 25 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered snow showers are moving through southeast Wyoming this
morning. Brief visibility reductions to under one quarter mile are
possible through about 9AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Heavy mountain snowfall is expected on Sunday, with some
accumulations possible in the lower elevations of Carbon and
Albany counties. Strong winds will develop across the area on
Sunday and produce blowing snow.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-119-261100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
East Laramie County-
400 AM MST Sat Dec 25 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds are possible on Sunday into Sunday night, followed by
colder temperatures next week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 4 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
December 25, 11:00 PM MST to December 28, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Blackhall Mountain SNOTEL site (elevation 9820 feet) received an estimated 42 inches of snowfall with 2.1 inches of snow water equivalent and 20 to 1 snow ratios. Nearby SNOTEL sites also received an estimated 20 to 30 inches of snowfall.

Heavy Snow, Snowy Range

When
December 25, 11:00 PM MST to December 28, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Med Bow SNOTEL site (elevation 10510 feet) received an estimated 38 inches of snowfall with 1.9 inches of snow water equivalent and 20 to 1 snow ratios. Nearby SNOTEL sites also received an estimated 20 to 30 inches of snowfall.

High Wind, North Snowy Range Foothills

When
December 26, 10:48 AM MST to 9:28 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts 60 to 70 MPH. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust at 6:34 PM MST on the 26th. Interstate 80 between Laramie and Rawlins was closed for an extended period of time due to strong winds and blowing snow.

High Wind, Central Carbon County

When
December 26, 11:15 AM MST to 6:32 PM MST
Where
Central Carbon County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS station (KRWL) measured maximum wind gust at 12:07 PM MST on the 26th. Multiple WYDOT and Union Pacific Railroad mesonet stations also reported high winds with gusts 60 to 70 MPH.

Winter Weather, Central Carbon County

When
December 26, 12:09 PM MST to 12:57 PM MST
Where
Central Carbon County forecast zone
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS station (KRWL) reported one-quarter mile visibility and winds gusting 35 to 55 MPH with a passing snow squall.

Winter Weather, North Snowy Range Foothills

When
December 26, 12:21 PM MST to 1:46 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet stations reported strong winds gusting 40 to 50 MPH and near zero visibility with a passing snow squall. CoCoRaHS observers reported snow accumulation around 1 to 2 inches. Interstate 80 between Laramie and Rawlins closed due to winter conditions.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 26, 12:50 PM MST to 6:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust 4 miles west of Muddy Gap.

High Wind, Upper North Platte River Basin

When
December 26, 12:54 PM MST to 2:26 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT mesonet station Skyline (KSKL) along WY230 measured maximum wind gust 12 miles east-southeast of Encampment.

Winter Weather, Laramie Valley

When
December 26, 1:30 PM MST to 2:27 PM MST
Where
Laramie Valley forecast zone
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS station (KLAR) reported one-quarter mile visibility and winds gusting 40 to 60 MPH with a passing snow squall. CoCoRaHS observers reported snow accumulation around 1 to 2 inches.

High Wind, Converse County Lower Elevations

When
December 26, 2:00 PM MST to 3:00 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport ASOS station (KDGW) measured maximum wind gust.

High Wind, Laramie Valley

When
December 26, 2:00 PM MST to 2:06 PM MST
Where
Laramie Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS station (KLAR) measured maximum wind gust.

Winter Weather, South Laramie Range

When
December 26, 2:04 PM MST to 3:16 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet stations reported one-quarter mile visibility and strong winds gusting around 40 MPH with a passing snow squall. Interstate 80 between Laramie and Cheyenne closed due to winter conditions.

High Wind, Central Laramie Range and Southwest Platte County

When
December 26, 2:06 PM MST to 6:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 4 hours.

High Wind, Central Laramie County

When
December 26, 2:26 PM MST to 2:34 PM MST
Where
Central Laramie County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater.

High Wind, East Platte County

When
December 26, 2:48 PM MST to 11:44 PM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 11:26 PM MST on the 26th. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 11 hours.

High Wind, Goshen County

When
December 26, 3:10 PM MST
Where
Goshen County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991835, 991836, 991824, 991816, 991830, 991828, 991809, 991825, 991829, 991808, 991826, 991831, 991810, 991827, 991811, 991812.